Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 150, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 5, 2018, 1:08 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 1:08 PM MDT (19:08 UTC)
- Expired
- Jul 5, 2018, 1:46 PM MDT
- In force
- 38 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties De Baca County, NM, Guadalupe County, NM
The radar
The Cannon AFB radar (KFDX), 79 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:15 PM MDT | TSTM WND GST 60 | Sumner Lake, NM | |
| Jul 5, 1:20 PM MDT | HAIL 0.88 | 1 Nw Sumner Lake, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156
WUUS55 KABQ 051908
SVRABQ
NMC011-019-052015-
/O.NEW.KABQ.SV.W.0150.180705T1908Z-180705T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
108 PM MDT THU JUL 5 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern De Baca County in east central New Mexico...
East central Guadalupe County in east central New Mexico...
* Until 215 PM MDT.
* At 108 PM MDT, a severe thunderstorm was located near Sumner Lake
State Park, or 11 miles northwest of Fort Sumner, moving west at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sumner Lake State Park, Yeso and Sumner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3472 10426 3456 10419 3434 10479 3460 10490
TIME...MOT...LOC 1908Z 070DEG 22KT 3463 10431
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
302
WWUS55 KABQ 051946
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
146 PM MDT THU JUL 5 2018
NMC011-019-051956-
/O.CAN.KABQ.SV.W.0150.000000T0000Z-180705T2015Z/
De Baca-Guadalupe-
146 PM MDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3472 10426 3456 10419 3434 10479 3460 10490
TIME...MOT...LOC 1942Z 070DEG 22KT 3455 10458
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:40 AM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 5, 11:40 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Thu Jul 5 2018 .AVIATION... 18Z TAF CYCLE TSRA has already begun developing over a large portion of the region today. Coverage will continue increasing and TSRA will be heavier than what has been seen so far this season. Storm motions will be toward the west around 15 kt. Direct hits from TSRA will be capable of producing strong outflow winds, frequent lightning strikes, and MVFR cigs/vsbys with heavy rain. The peak in storm activity is likely before 02Z followed by SHRA thru much of the night for areas north of I-40. Moist, low level upslope flow across eastern NM may lead to a widespread MVFR low cig deck, especially around KLVS. Guyer && .PREV DISCUSSION...231 AM MDT Thu Jul 5 2018... .SYNOPSIS... As a dome of high pressure expands from the central U.S. into the Rockies, easterly flow will usher in a significant increase in moisture to New Mexico. This will lead to the development of more shower and thunderstorm activity across the central to western portions of the state with some localized heavy downpours possible. The increasing moisture, clouds, and precipitation will knock temperatures down a few to several degrees today and through the weekend. Shower and thunderstorm activity will favor north central to northwestern New Mexico on Friday, expanding over the higher terrain of the Continental Divide late in the weekend. && .DISCUSSION... Winds have been turning more easterly over the past several hours as the high expands into and west of the Rockies and a moisture laden easterly wave moves into Old Mexico. This will continue to advect moisture into NM with dewpoints on the rise and PWATs following. This will flip the pattern to a more stormy one today and tonight with easterly upslope flow also expected to assist convective initiation along the central mountain chain and the Continental Divide. PWATs are expected to surge to a 1.0 to 1.25 inch range by early evening across much of the forecast area, a few points either side of the 95th percentile for early July. Steering flow will carry most storms to the west at about a 10 to 15 mph pace, but storms in the northern zones could move a bit slower due to a closer proximity to the upper high. This will continue to leave burn scars within northern NM under a threat for locally heavy rainfall and flash flooding. Have opted to expand the Flash Flood Watch to the San Juan/Tusas zone to account for the Bonita scar from last year. Easterly surface flow will persist over much of NM into Friday, the exception being the northern zones where winds will veer a bit more southerly. The upper high will still be situated north of NM with a UT/CO centroid boasting 600 decameters at 500mb. Plenty of moisture will be left for additional storms, but overall PWATs will fall to an inch or slightly less in most locations. Just about all zones will have at least an isolated threat for storms, but the north central to northwestern zones appear to be favored for more coverage along with the locally heavy rainfall threat. In fact WPC will be hoisting a marginal threat for excessive QPF in these areas for Friday. Temperatures will stay at or slightly below normal. The weekend, much like Friday, will still observe isolated to scattered storms over much of the forecast area with a higher concentration generally favoring the northern to northwestern zones, although some expansion into Sunday is possible. The upper high continues to be advertised to elongate on a west-east axis through this time, and an easterly wave/low is always a possibility for NM in this flow regime. Through much of next week a potential separation of the high remains the attention grabber with forecast models depicting one stout center of the high sliding over the midwest while a weaker centroid hangs over the Great Basin. This would give a weakness in any subsidence over the Four Corners and surrounding states and perhaps an opening for a weak low to arrive with active daily rounds of convection. Elevated POPs have been built into each day of the extended forecast with near to slightly below normal temperatures. 52 && .FIRE WEATHER... Upper-high centered to the north of New Mexico during the next several days will keep a moist easterly fetch at all levels in place over NM. Scattered showers and thunderstorms are possible over all mountain ranges this afternoon, moving west to northwest out over the lower elevations during the late afternoon and early evening. As the upper-high center shifts westward over CO/UT Friday and Saturday, scattered shower and thunderstorm chances remain over the northern mountains with isolated activity expected elsewhere. GFS and ECWMF continue with the idea of bringing a weak upper-low clockwise around the upper high and over NM Sunday, resulting in an increase in shower and storm coverage. Models agree that another such weak upper-low is possible for mid-week and beyond, this one seemingly with greater potential for widespread heavy rainfall. The North American Monsoon has finally arrived and as of right now, it's looking quite promising. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ510>515. &&
Hazardous weather outlook, Jul 5, 2:54 AM MDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 254 AM MDT Thu Jul 5 2018 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 254 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today and this evening, primarily over central and north central New Mexico. Storm motions will be slow and rainfall could become locally heavy, possibly leading to areas of flash flooding. Recent wildfire burn scars will be especially susceptible to flash flooding. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected to favor north central to northwestern New Mexico Friday, Saturday, and potentially into Sunday. Storm motions will be slow and rainfall could become locally heavy with runoff issues over recent wildfire burn scars. An active and rather stormy pattern is possible into much of next week. Localized heavy rainfall will be possible each day, and occasionally strong storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any measured rainfall amounts or observed flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Special weather statement, Jul 5, 1:01 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT THU JUL 5 2018
NMZ533-537-051930-
Guadalupe County-De Baca County-
101 PM MDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 130 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sumner Lake State Park, or 11 miles north of Fort
Sumner, moving southwest at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Sumner Lake State Park and Sumner Lake.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3441 10438 3464 10455 3476 10421 3464 10413
3461 10413 3461 10410 3460 10410
TIME...MOT...LOC 1901Z 058DEG 16KT 3465 10423The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:00 PM MDT | Flash Flood Warning | ABQ | McKinley | 2 hr |
| Jul 5, 1:01 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Jul 5, 1:58 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Jul 5, 2:54 PM MDT | Special Weather Statement | ABQ | Harding | 36 min |
| Jul 5, 2:57 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Jul 5, 3:31 PM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| Jul 5, 3:44 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 2 hr |
| Jul 5, 3:47 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 118 min |
| Jul 5, 4:22 PM MDT | Special Weather Statement | ABQ | San Miguel | 23 min |
| Jul 5, 4:34 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Jul 5, 4:40 PM MDT | Flash Flood Warning | ABQ | San Miguel | 2 hr |
| Jul 5, 4:48 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 117 min |
| Jul 5, 4:51 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 114 min |
| Jul 5, 5:11 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 5, 5:18 PM MDT | Special Weather Statement | ABQ | Valencia | 27 min |
| Jul 5, 5:21 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 114 min |
| Jul 5, 5:25 PM MDT | Areal Flood Advisory | ABQ | Valencia | 2 hr |
| Jul 5, 5:32 PM MDT | Flash Flood Warning | ABQ | San Miguel | 118 min |
| Jul 5, 5:44 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.